Discussions that mention diovan

High & Low Blood Pressure board


Hello -
I am new to this board and new to diovan hct. I was prescribed this med for hypertension a year after the birth of our third daughter. I am 38 years old and in excellent health otherwise (vegetarian, exerciser, non smoker, non drinker) but I have a strong family history of hypertension.

I have been taking it for 6 days (started with 1/2 a dose of 160 diovan/12.5 hctz) the first day and added another 1/4 dose (now at 120 diovan/@10mg hctz).

I have been having abdominal pain in the upper region just below the ribcage...... additionally lightheadedness/hypotension when standing. The abdominal pain was particularly bad the first 2 days on the 120 dose and has since eased in frequency but not intensity.

Has anyone ever experienced abdominal pain? I am extremely sensitive to medication and tend not even to take an aspirin.

Also, has anyone switched from diovan to another ARB (avapro or atacand) and had a better experience? I have read some very concerning info online regarding diovan. It is bringing my numbers down quite nicely so I believe this class of drug is one that will work for me.

Thank you so much for your input.

God Bless.....
[QUOTE=mrt123;3492270]...I have been having abdominal pain in the upper region just below the ribcage...... additionally lightheadedness/hypotension when standing. ...

Hello mrt. You need to call the doctor right away..although I have no personal experience with diovan, I have taken hct and a serious side effect of hct can be abdominal pain. While you're waiting for the doctor to call you back, reread your package insert, and try to find any other info you can about side effects for both meds...I would also encourage you to contact your pharmacist. I suggest these things because in the past patients have exerienced very serious side effects only to have their physician deny it was the med! You need to be "armed with information" should this happen to you.

Good luck, and please let us know what happens.

Bethshehba
Thank you SO much for your reply...
I did speak with my nephrologist on Saturday (he was on call) and he suggested that I go back down to the 80 mg dose. He indicated that it may be the hctz as "Diovan does not usually cause that pain." I did take 25mg hctz alone after the birth of my second daughter for borderline readings and remember having some gastro type symptoms, but not pain.

When I tried going down on Sunday, my numbers crept up, so I added a quarter. For whatever reason, today has been some better, but I am still uneasy.

Have you (or anyone else) had any experience with another ARB?

Take good care......
I don't have any experience with abdominal pain with Diovan, but I am on the same dose as you and have had very mild side effects. Previously I was on Labetalol (which made me sort of foggy headed). My main side-effects with Diovan HCT was arm tingling and insomnia the first few weeks. I also had extremely low pressures for a while - sometimes almost fainting :)

I think if all is good and there are no serious side-effects you might tough it out for a week or two to see if the side-effects subside? I know I'm not much help but thought I'd offer my experience. Good luck to you with whatever you choose!
I had bad indigestion from Diovan HCT 160 when I began taking it. Lasted about 4-5months. And I took it after eating. We knew I might have issues as I am allergic to sulfa drugs and that is a contraindication with this med. However, my doctor and I discussed and decided to try it. He has had good luck with this med in people like me and really wanted to try it. But we knew i would probably have some stomach problems with it. Just hoped I could hold on long enough for them to subside. Which finally happened. Got switched to the 320 last week due to my BP going up again. Haven't had the same issue with it though I can sort of tell a little. But I think it will pass soon.
[QUOTE]I had bad indigestion from Diovan HCT 160 when I began taking it. Lasted about 4-5months. And I took it after eating. We knew I might have issues as I am allergic to sulfa drugs and that is a contraindication with this med. However, my doctor and I discussed and decided to try it. He has had good luck with this med in people like me and really wanted to try it. But we knew i would probably have some stomach problems with it. Just hoped I could hold on long enough for them to subside. Which finally happened. Got switched to the 320 last week due to my BP going up again. Haven't had the same issue with it though I can sort of tell a little. But I think it will pass soon

How nice to hear you've learned to tolerate this medication, Titchou. :) I tried it for about a week @80mg/day and kept having constant allergic reactions that just wouldn't go away. My doctor doubled the dose of Micardis then to 160mg (instead of discontinuing it when hearing about my problems with it) and my various allergy reactions got worse.
I had no better luck with Micardis from the same drug class (ARBs). There must be something in these drugs that I can't tolerate. I am glad to hear you can, though. If and when a change in my meds is required, I would like to try Avapro and see what happens.

How well is this med reducing your blood pressure? Increases in dosing are not always the best way to go. Sometimes an addition of another medication from a different antihypertensive class in a small dose yields better results.

flowergirl
I started on it about 11 months ago. It got my BP down the first week from 180/95 to 135/75. And over the 11 months it was usually around that or lower. It was a little elevated in February but we chalked it up to a busy day in the doc's officer as they were shuttling people around - lot's a flu going around her then. Anyway, changed to the 320 when I finally realized after 2 weeks of feeling light headed and some pressure above my eyes thatit wasn't my allergies or diet but that it might be my BP and I had it checked. It was 162/88. So far so good. Have been on it since last Wednesday and yesterday my BP was 111/77.

I'm not a fan of taking multiple meds for an issue unless there is no alternative. I'm already taking HRT, zyrtec, the Diovan and 2 Aleve every morning...along with one puff of Flovent for my asthma. I'm not looking to add to that regimen!
[QUOTE=mrt123;3492948]Thank you Beth and Fam -
I appreciate you both!

I am sure it is not heartburn as I had quite a bit of it while pregnant and have continued to struggle with it in the past year (actually had an upper GI type test done and it was all clear).

I have been taking the med @ 8:30 am before eating something, so will try with some food.

I will be calling in the AM and talking with my doctor/NP about trying something else. It seems Benicar is relatively highly rated on this board.

Fam - I know how you feel. I have been taking vitamins/supplements (more recently some natural BP support) for years and would so prefer to do this a more natural way. I am taking several heart healthy supplements now (CoQ10, garlic, Omega 3's, Cal/Mag) but it is not enough. I have reached a point where I have finally accepted the fact that I may have to be on some medication the rest of my life, but I don't like it!!

Thank you again.......


Hi mrt123,

DIOVAN is a pretty good ARB, but I believe extremely overated due to taking first place as one of the best selling HBP meds, mostly pushed by pharmaceutical reps. I took DIOVAN for a few years, but it seemed to lose effectiveness over time. Rather than increase my dosages (or add HCT) I was switched to BENICAR. A dose of only 10 mg of BENICAR lowered my blood pressure more than DIOVAN 80 mg. Most people find that when taking BENICAR they don't need the HCT added. BENICAR and MICARDIS are the most potent of the ARB class. I believe the HCT carries alot of side effects on their own. DIOVAN tended to increase my heart rate and cause more occasional stomach cramps. BENICAR gave me a calmer feeling, and never affected my heart rate. It also definitely provided better HBP control.
I sometimes experienced more heartburn with BENICAR. When my doctor suggested increasing doses, adding the HCT or Calcium Blocker to the mix to better improve my blood pressure numbers. I decided to try another newer medication called BYSTOLIC (the newest beta blocker) which has given me great heart rate control, less heartburn, less nervousness and (so far) good blood pressure control.

P.S. Keep in mind that everyone responds differently to meds, and not all experience the same side effects... I hope this info. helped...
Thank you everyone for your comments on my post from several weeks ago..... wanted to follow up......

My doctor recommended I drop down to 1/2 of a 160mg dose of the diovan hct to ease the abdominal pain on day #3, but when I tried that, my numbers went up.

I eased back onto the 120mg dose and the pain slowly abated. I have been on this dose for @ 3 weeks now and my last problem with discomfort was 6 days ago.

My pressures have responded nicely...... in fact there is a concern about them being a bit too low first thing in the AM (high 80's/low 90's over 50's).

I had a follow up appt today and I am switching to Atacand hct (1/2 of a 16 mg dose). I am hoping that I will respond to this low dose as I would like to take the smallest amount of a medication that I possibly can.

Thank you again for the input......
God Bless

PS. Bethsheba - I read your DASH results...... How terrific! Keep up the great work..... I will be looking into the eating plan as well. It is amazing how many hidden sources of sodium are in our food supply.